Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

What causes fatigue, forgetfulness and chronic insomnia in an elderly patient?

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2004
Answered : 3103 Questions
Question
Approaching 80 years of age, insulin dependent 30 years (on pump) sx: slowly increasing weakness, mild forgetfulness, chronic insomnia (treated with Trazodone and Ambien), Generakky ADL done with out incident...chronic fatigue.
Tue, 8 May 2018 in Brain and Spine
 
 
Answered by Dr. Olsi Taka 1 hour later
Brief Answer:
Many possibilities.

Detailed Answer:
I read your question carefully and I understand your concern.

The answer is not straight forward as those symptoms are not that specific, meaning that they can be caused by many different causes, perhaps there may be more than one cause at play. May be due to small vessel disease in the brain (more common with age and diabetes), stroke, diabetic neuropathy, altered liver and kidney function, non adequate control of blood glucose, thyroid dysfunction, nutritional deficiencies, chronic infections, anemia etc.

So some tests need to be done. To start with some routine blood tests (perhaps you've already had some of those recently) such as blood count, HbA1c, liver and kidney function, electrolyte panel, thyroid function, vitamin B12 deficiency. If any of the above issues are found of course should be addressed accordingly.

If no major anomalies are revealed then a neurological exam would be indicated for neurological signs (reflexes and sensory changes, motor weakness, mental state test to check for cognition etc) which could indicate peripheral neuropathy or neurological deficits due to a minor stroke which should then be further explored through peripheral nerve studies and/or brain imaging.

I remain at your disposal for other questions.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor